Reaction to WNV Vaccination?

My miniature horse injured her shoulder last February (it has healed). However, after her first West Nile virus vaccination over a year later, she became lame in that leg/shoulder again. Is this documented as a possible side effect to the vaccination? I am concerned about her receiving the second injection, which is due shortly. She is just now recovering from the first one.       Sally

 You are correct to be concerned whenever a horse has a possible adverse reaction; future reactions might be more frequent and, indeed, more severe. However, an exacerbation of a previous injury--or for that matter, forelimb lameness--is not a common problem we see with vaccine adverse reactions. It is difficult to be certain that what you have seen is related to vaccination, especially with a history of injury, but it is certain that West Nile virus is a risk to your horse.

Consult with your veterinarian--as you should do with all preventive health measures--to determine if the risk you perceive from vaccination outweighs the benefit of vaccinating against this epidemic, life-threatening disease.

About the Author

Rocky Bigbie, DVM, MS

Rocky Bigbie, DVM, MS, Dipl. ACVPM, is a Senior Veterinarian at Pfizer Animal Health. He graduated from veterinary school at Oklahoma State University in 1981 and entered the US Army Veterinary Corps upon graduation. For nine years, he served in the Army while stationed in Georgia, Texas, Oklahoma, Maryland, and Germany. He completed an equine surgical residency and obtained a master’s degree in surgery from Auburn University. While at Auburn, his primary interest was wound healing in horses and he performed clinical research in that area. After leaving Auburn, he joined a five-veterinarian equine referral practice outside of Atlanta, Georgia and came to Fort Dodge Animal Health in 1995. He has served on several committees and forums of the American Association of Equine Practitioners and been fortunate to have spoken at numerous national and international meetings. Recently, Dr. Bigbie retired from the U.S. Army Reserves as a Lieutenant Colonel.

Stay on top of the most recent Horse Health news with FREE weekly newsletters from Learn More

Free Newsletters

Sign up for the latest in:

From our partners